co-codamol tablets is a combination of 2 painkillers (paracetamol and codeine) that is often prescribed for headaches, muscular pain and toothache. It’s very effective when taken properly, but it can be dangerous if used incorrectly or taken in high doses for a long period of time. This can lead to addiction, and withdrawal symptoms can be severe if the drug is suddenly stopped. In addition, prolonged misuse of co-codamol and other codeine-based drugs can cause serious liver and kidney damage if the correct dosage is not taken regularly.
If your child takes too much co-codamol they can develop a side effect called respiratory depression where their breathing slows and the heart rate drops, sometimes leading to a coma or death. This can happen if you take more than 8 tablets in 24 hours or if your child is taking other strong painkillers with it, such as morphine, diamorphine and tramadol.
Co-Codamol: A Versatile Pain Relief Medication
Other common side effects of co-codamol are feeling sick or vomiting and being sleepy. These should wear off after a few days but if they continue, talk to your doctor. They may also have a rash that’s swollen, raised, itchy or blistered – this could be a sign of a serious allergic reaction and they should be taken to hospital straight away.
It’s important to drink plenty of fluids while your child is taking co-codamol – this can help prevent constipation. It’s also important to eat a balanced diet of fibre and protein as this can help with any stomach upsets.